Vol. 288, No. 1, 2017

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 288: 1
Vol. 287: 1  2
Vol. 286: 1  2
Vol. 285: 1  2
Vol. 284: 1  2
Vol. 283: 1  2
Vol. 282: 1  2
Vol. 281: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Subscriptions
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
Noncompact manifolds that are inward tame

Craig R. Guilbault and Frederick C. Tinsley

Vol. 288 (2017), No. 1, 87–128
DOI: 10.2140/pjm.2017.288.87
Abstract

We continue our study of ends of noncompact manifolds, with a focus on the inward tameness condition. For manifolds with compact boundary, inward tameness, by itself, has significant implications. For example, such manifolds have stable homology at infinity in all dimensions. Here we show that these manifolds have “almost perfectly semistable” fundamental group at each of their ends. That observation leads to further analysis of the group-theoretic conditions at infinity, and to the notion of a “near pseudocollar” structure. We obtain a complete characterization of n-manifolds (n 6) admitting such a structure, thereby generalizing our previous work (Geom. Topol. 10 (2006), 541–556). We also construct examples illustrating the necessity and usefulness of the new conditions introduced here. Variations on the notion of a perfect group, with corresponding versions of the Quillen plus construction, form an underlying theme of this work.

Keywords
manifold, end, tame, inward tame, open collar, pseudocollar, near pseudocollar, semistable, perfect group, perfectly semistable, almost perfectly semistable, plus construction
Mathematical Subject Classification 2010
Primary: 57N15, 57N65
Secondary: 57Q10, 57Q12, 19D06
Milestones
Received: 13 January 2016
Revised: 5 September 2016
Accepted: 19 September 2016
Published: 8 April 2017
Authors
Craig R. Guilbault
Department of Mathematical Sciences
University of Wisconsin-Milwaukee
P.O. Box 413
Milwaukee, WI 53201
United States
Frederick C. Tinsley
Department of Mathematics & Computer Science
The Colorado College
14 East Cache La Poudre St.
Colorado Springs, CO 80903
United States